Alert archive / Wyoming / High Wind Warnings in 2009
High Wind Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 12, 2009, 6:56 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2009, 6:56 PM MST (01:56 UTC)
- Expired
- Jan 13, 2009, 5:00 PM MST
- In force
- 22 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 537 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 130156 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 656 PM MST MON JAN 12 2009 WYZ002-131200- /O.UPG.KRIW.HW.A.0005.090113T0400Z-090114T0000Z/ /O.NEW.KRIW.HW.W.0006.090113T0156Z-090114T0000Z/ ABSAROKA MOUNTAINS- 656 PM MST MON JAN 12 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. A VERY STRONG WEST TO NORTHWEST WIND WILL OCCUR IN THE ABSAROKA MOUNTAINS TONIGHT THROUGH TUESDAY AFTERNOON. THE GREATEST IMPACT OF THESE WINDS WILL BE ALONG CHIEF JOSEPH HIGHWAY OR HIGHWAY 290. SUSTAINED WEST WIND OF 45 TO 60 MPH WITH GUSTS AS HIGH AS 80 MPH WILL OCCUR TONIGHT THROUGH TUESDAY. THE HIGH WIND IS EXPECTED TO PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITY...IMPACTING TRAVEL ON CHIEF JOSEPH HIGHWAY. $$
3 follow-up statements
000 WWUS75 KRIW 130938 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 238 AM MST TUE JAN 13 2009 WYZ002-140000- /O.CON.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/ ABSAROKA MOUNTAINS- 238 AM MST TUE JAN 13 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. A VERY STRONG WEST TO NORTHWEST WIND WILL OCCUR IN THE ABSAROKA MOUNTAINS THROUGH THIS AFTERNOON. THE GREATEST IMPACT OF THESE WINDS WILL BE ALONG CHIEF JOSEPH HIGHWAY OR HIGHWAY 296. SUSTAINED WEST WIND OF 50 TO 65 MPH WITH GUSTS AS HIGH AS 80 MPH WILL OCCUR TODAY. ALREADY...SUSTAINED WINDS OF 55 TO 65 MPH HAVE BEEN REPORTED AT THE CHIEF JOSEPH STATION THIS MORNING. THE HIGH WIND IS EXPECTED TO PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITY...IMPACTING TRAVEL ON CHIEF JOSEPH HIGHWAY. $$
000 WWUS75 KRIW 131340 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 640 AM MST TUE JAN 13 2009 WYZ003-140000- /O.EXA.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 640 AM MST TUE JAN 13 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. VERY STRONG WEST TO NORTHWEST WINDS WILL OCCUR ALONG THE CODY FOOTHILLS TODAY THROUGH THIS AFTERNOON. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH...WILL IMPACT TRAVEL ALONG HIGHWAYS 120 AND 291...AS WELL AS 14...16 AND 20. THE WINDS WILL IMPACT CODY AND CLARK. THOSE TRAVELING TODAY AROUND CODY SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. $$ WYZ002-140000- /O.CON.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/ ABSAROKA MOUNTAINS- 640 AM MST TUE JAN 13 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. A VERY STRONG WEST TO NORTHWEST WIND WILL OCCUR IN THE ABSAROKA MOUNTAINS THROUGH THIS AFTERNOON. THE GREATEST IMPACT OF THESE WINDS WILL BE ALONG CHIEF JOSEPH HIGHWAY OR HIGHWAY 296. SUSTAINED WEST WIND OF 50 TO 65 MPH WITH GUSTS AS HIGH AS 80 MPH WILL OCCUR TODAY. ALREADY...SUSTAINED WINDS OF 55 TO 65 MPH HAVE BEEN REPORTED AT THE CHIEF JOSEPH STATION THIS MORNING. THE HIGH WIND IS EXPECTED TO PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITY...IMPACTING TRAVEL ON CHIEF JOSEPH HIGHWAY. $$
000 WWUS75 KRIW 140003 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 503 PM MST TUE JAN 13 2009 WYZ002-003-140115- /O.EXP.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/ ABSAROKA MOUNTAINS-CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 503 PM MST TUE JAN 13 2009 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WIND SPEEDS HAVE DECREASED TO BELOW WARNING CRITERIA IN THESE LOCATIONS. THEREFORE...THE HIGH WIND WARNING AS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 12, 6:55 PM MST, 1 minute earlier.
Area forecast discussion, Jan 12, 6:55 PM MST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 655 PM MST MON JAN 12 2009 .UPDATE... HAVE ISSUED A HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS THROUGH TUESDAY AFTERNOON. VERY STRONG WINDS OF 45 TO 55 MPH WITH GUSTS TO BETWEEN 70 AND 75 MPH ARE EXPECTED...ESPECIALLY OVER THE EASTERN SLOPES OF THE MOUNTAINS. && .PREV DISCUSSION... /ISSUED 325 PM MST MON JAN 12 2009/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT DRY NORTH-NORTHWEST FLOW ALOFT CURRENTLY OVER WESTERN AND CENTRAL WYOMING. CLEAR TO MOSTLY CLEAR SKY WILL ALLOW MOST VALLEY LOCATIONS TO COOL OFF EFFICIENTLY TONIGHT. FLOW BEGINS TO BACK TONIGHT AHEAD OF ANOTHER SHORT-WAVE TROUGH MOVING THROUGH NORTHERN ALBERTA. THIS FEATURE WILL INCREASE THE SURFACE PRESSURE GRADIENT OVER WYOMING TONIGHT. BREEZY CONDITIONS WILL KEEP THE TEMPERATURE IN THE MOUNTAINS AND BREEZY AREAS FROM FALLING MUCH. LOCAL 18Z WRF MODEL PROGGING CRITICAL LAYER ALONG WITH 70KT WIND SPEED JUST ABOVE THE NORTHERN ABSAROKA CREST LATE TONIGHT THROUGH TUESDAY. WRF MODEL OMEGA FIELD ALSO INDICATING A MOUNTAIN WAVE WILL SURFACE ALONG THE EASTERN SLOPES OF THE ABSAROKA IMPACTING TRAVEL ALONG THE CHIEF JOSEPH HIGHWAY WITH BLOWING SNOW AND POOR VISIBILITY. ISSUED HIGH WIND WATCH FOR WYZ002 AS A RESULT OF THE GOOD POTENTIAL FOR THE HIGH WIND TO SURFACE IN THE HIGHER TERRAIN. WINDY CONDITIONS ARE EXPECTED IN THE CODY FOOTHILLS BUT LATEST DATA SUGGESTING THE HIGH WIND VELOCITIES WILL REMAIN ABOVE THE BASIN FLOOR. STRONG SURFACE PRESSURE GRADIENT DEVELOPS OVER THE REGION TONIGHT AS A SURFACE LEE TROUGH DEVELOPS IN RESPONSE TO THE BACKING FLOW ALOFT. WINDY CONDITIONS EXPECTED TONIGHT AND TUESDAY IN THE USUAL PLACES...FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER. SEVERAL HOURS OF MARGINAL HIGH WIND POSSIBLE IN THE BEAVER RIM...GREEN MOUNTAINS AND RATTLESNAKE MOUNTAINS AREAS TUESDAY AFTERNOON BUT DECIDED TO FORGO HIGHLIGHTS BASES ON MARGINAL POTENTIAL AND A SOUTHWEST SFC PRESSURE GRADIENT WITH NORTHWEST WIND @ H7. ABOVE MENTIONED SHORT- WAVE TROUGH DIGGING SOUTHEASTWARD INTO THE NORTHERN PLAINS MOVES WELL NORTHEAST OF THE STATE BUT SENDS A CANADIAN COLD FRONT THROUGH JOHNSON NORTHEAST JOHNSON COUNTY EARLY WEDNESDAY MORNING. GOOD SURFACE CONVERGENCE ALONG WITH NORTHEAST UPSLOPE FLOW WILL PRODUCE WIDESPREAD LIGHT SNOW OVER THE BIGHORN MOUNTAINS AND ADJACENT JOHNSON COUNTY PLAINS BEGINNING EARLY WEDNESDAY MORNING. THE BOUNDARY SAGS SOUTHWARD INTO NATRONA COUNTY SOMETIME WEDNESDAY. GIVEN THE DEPTH AND STRENGTH OF MODIFIED ARCTIC AIRMASS CURRENTLY OVER THE NORTH- CENTRAL CANADA...EXPECTING THE COLD AIR TO PUSH SLIGHTLY FARTHER WEST THAN CURRENT MODEL SOLUTIONS WOULD INDICATE. TRENDED FORECAST TEMPERATURES IN THE CENTRAL BASINS SLIGHTLY DOWNWARD WEDNESDAY AND WEDNESDAY NIGHT WITH THE POTENTIAL FOR THE COLD AIR TO SLIDE SOUTHWARD THROUGH THE BIG HORN BASIN AND INTO THE WIND RIVER BASIN WEDNESDAY EVENING. NOT CONFIDENT INTRODUCING SLIGHT SNOW CHANCES JUST YET BUT EXPECTING AT LEAST A BRIEF SHOT FOR SOME SHALLOW MODIFIED ARCTIC AIR TO MAKE IT TO THE EASTERN SLOPES OF THE ABSAROKA...OWL CREEK AND WIND RIVER MOUNTAINS WEDNESDAY EVENING AND WEDNESDAY NIGHT. LONG TERM...THURSDAY THROUGH MONDAY EXTENDED FORECAST PRETTY QUIET AS WEST COAST RIDGE INCHES EAST...KICKING ANY RESIDUAL MOISTURE IN THE NORTHWEST FLOW OUT INTO THE PLAINS. NORTHWEST FLOW WILL BRING IN WARMER AIR FOR FRIDAY UNDER GOOD WARM AIR ADVECTION. MODELS BRINGING THROUGH A CLIPPER SHORTWAVE SATURDAY INTO SATURDAY NIGHT. THE MAIN IMPACT FROM THIS WILL BE SLIGHTLY COOLER TEMPERATURES AND SOME HIGH CLOUDS PASSING THROUGH. BY SUNDAY...THE DRY NORTHWEST FLOW RESUMES WITH MILD TEMPERATURES RETURNING. AVIATION... DRY NORTHWEST FLOW ALOFT WILL PRODUCE VFR CONDITIONS ACROSS WESTERN AND CENTRAL WYOMING TONIGHT. SURFACE LOW PRESSURE WILL DEVELOP ACROSS EASTERN WYOMING LATE TONIGHT AND DEEPEN IN THE NORTHERN PLAINS TUESDAY...WHILE STRONG SURFACE HIGH PRESSURE WILL MOVE EASTWARD INTO THE INTERIOR PACIFIC NORTHWEST AND THE NORTHERN GREAT BASIN. GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS SWEETWATER COUNTY AND NATRONA COUNTY LATE TONIGHT AND TUESDAY BETWEEN LOW PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST. KRKS AND KCPR CAN EXPECT SUSTAINED WINDS OF 20 TO 30 KT TUESDAY WITH GUSTS TO AROUND 40 KT. LIMITED MOISTURE IN NORTHWEST FLOW WILL PRODUCE SCATTERED MOUNTAIN OBSCURATIONS IN WESTERN WYOMING TUESDAY...BUT OTHERWISE SCATTERED MID TO HIGH LEVEL CLOUDS WILL MOVE ACROSS WYOMING WITH CONTINUED VFR CONDITIONS EXPECTED. FIRE WEATHER... STRONG WEST AND SOUTHWEST WIND WILL DEVELOP OVER PORTIONS OF CENTRAL WYOMING TONIGHT AND CONTINUE INTO TUESDAY. HIGH WIND IS POSSIBLE IN THE EASTERN ABSAROKA MOUNTAINS TONIGHT THROUGH TUESDAY. A BACKDOOR COLD FRONT WILL BRING COLDER TEMPERATURES AND SNOW TO THE BIGHORN MOUNTAINS AND JOHNSON COUNTY TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AREAS OF LIGHT SNOW WILL CONTINUE OVER THE NORTHWEST MOUNTAINS TONIGHT THROUGH WEDNESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM MST TUESDAY FOR WYZ002. && UPDATE...BRANHAM SHORT TERM...CHURCH LONG TERM...TWB AVIATION...SMITH FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 12, 6:55 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 655 PM MST MON JAN 12 2009 WYZ001>020-022>030-131300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 655 PM MST MON JAN 12 2009 ...HIGH WIND WARNING UNTIL 5 PM TUESDAY FOR THE ABSAROKA MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WIND SPEEDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS TONIGHT INTO TUESDAY. WIND SPEEDS WILL RANGE FROM 45 TO 60 MPH WITH GUSTS TO 75 MPH. THIS WILL IMPACT THE CHIEF JOSEPH HIGHWAY AND OTHER LOCATIONS THAT ARE OPEN TO THE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.